Doctors ought to know that these 10 medications should be used with great caution in those with compromised liver function. Regardless, your awareness of what to be wary of can help prevent mistakes from happening.
Your liver is a fascinating organ, responsible for many functions necessary for life – yet also vulnerable to everything you ingest. For those with a compromised liver, protecting this valuable organ from harm is paramount to maintaining health. Medications – both over-the-counter and prescription – are one of the common ways people inadvertently injure their liver.
Most people rely on their doctor to prevent them from accidentally taking a drug that might be harmful. However, the evolution of our healthcare system towards seeing different specialists for different health issues has eroded this supposed failsafe. If you have an injured liver from a hepatitis virus, fatty liver, alcoholism, cirrhosis or any other type of liver disease, make sure you know about the 10 medications most likely to exacerbate liver damage.
Of the 2,000 cases of liver failure each year in the United States, an estimated 50% are caused by medications. With more than 900 drugs known to cause liver injury, individuals with a compromised liver are more susceptible to harm.
Although the liver eventually processes all medications, the 10 drugs listed below represent the greatest potential for causing liver damage:
- Acetaminophen (Tylenol) –Acetaminophen is the greatest offender of drugs that cause liver injury. Although this over-the-counter staple is effective for reducing pain and fever, the dosage must be adhered to strictly. Many over-the-counter products contain acetaminophen (Theraflu, Nyquil, Zicam, Benadryl, etc.). Combining two or more acetaminophen-containing medications can lead to an accidental acetaminophen overdose. Greater than four grams a day of acetaminophen is hazardous to someone with a healthy liver, and those with existing liver damage must discuss dosage allowance with their physician. (This will be dependent on the severity of liver disease.) In those with acetaminophen-induced liver damage, nausea and vomiting is likely for the first 12-24 hours, then the patient seems well for the next 12-24 hours. The antidote, N-Acetyl Cysteine (NAC), can reduce liver injury – and should be taken as soon as possible, preferably within 16 hours after the acetaminophen was taken.
- Allopurinol (brand names: Zyloprim, Lopurin, Aloprim) – Allopurinol reduces the production of uric acid in your body, which helps prevent gout and kidney stones. Allopurinol should never be taken with alcohol. Even if abstaining from alcohol, liver damage can occur quickly with this medication.
- Amiodarone (Cordarone, Pacerone) – This medication is an antiarrhythmic drug used for many serious arrhythmias of the heart, including ventricular fibrillation, ventricular tachycardia, atrial fibrillation and atrial flutter. Liver cell injury has been observed after taking this antiarrhythmic for weeks and/or months.
- Amoxicillin Potassium Clavulanate (Augmentin) – Augmentin is an antibiotic commonly used to treat bronchitis, throat infections and sinus infections. Augmentin has been shown to cause liver injury, with damage occurring shortly after the medication is started. If you are prescribed Augmentin to fight an infection, make sure to discuss your liver’s state of health with the prescribing physician.
- Azathioprine (Imuran) – Azathioprine is an antimetabolite, which decreases the effects of certain cells in your body’s immune system. It is used in rheumatoid arthritis, Crohn’s disease and autoimmune hepatitis, among other things. After weeks to months of taking azathioprine, damage to your liver can occur.
- Diclofenac (Voltaren, Cambia) – An NSAID (non steroidal anti-inflammatory drug) that relieves pain, swelling and joint stiffness caused by arthritis, diclofenac is the NSAID most likely to cause liver damage. Liver injury from diclofenac can happen weeks to months after you start taking it. Although rare, diclofenac liver damage affects susceptible individuals for unknown reasons. Stop taking diclofenac immediately if any signs of liver damage appear such as nausea, upper stomach pain, itching, fatigue, flu-like symptoms, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of the skin/eyes).
- Risperidone (Risperdal) and Quetiapine (Seroquel) – Both of these prescription medications are antipsychotics and antidepressants. Risperdal and Seroquel can cause a blockage of the flow of bile from your liver (drug-induced cholestasis). For those with impaired liver function, bile blockage can lead to more liver damage and blood toxicity.
- Seizure Medications – Anti-epileptic medications are known to cause liver damage. This is why liver blood test monitoring is required when this class of drugs is prescribed. Examples of seizure medications known to cause liver damage include dilantin (phenytoin), valproate, carbamazepine and lamotrigine.
- Isoniazid – Isoniazid is an antibacterial that treats or prevents tuberculosis. Isoniazid is also known as isonicotinylhydrazide or INH therapy. INH is known to cause severe liver injury. The risk is greater with concurrent alcohol use or liver disease.
- Methotrexate (Rheumatrex, Trexall) – Methotrexate is an antineoplastic and immunosuppressive agent widely used in the therapy of leukemia, lymphoma, solid tumors, psoriasis and rheumatoid arthritis. Methotrexate is associated with chronic liver injury, progressive fibrosis, cirrhosis and portal hypertension. Thus, liver health should be closely monitored due to its known side effects.
In an ideal world with an ideal healthcare system, your doctor would be fully aware of your liver health and would prevent you from accidentally suggesting or prescribing a medication that could cause you harm. However, we all know that does not accurately describe most people’s level of care. Having a compromised liver requires you to take charge of your own health to protect your liver from further injury. Thus, become familiar with the medications listed above so that a suggestion or prescription for any of these 10 drugs is met with scrutiny.
*Editor’s Note: Although they have demonstrated potential to harm the liver, statins are not included in this list because the evidence is controversial.
WARNING: If You Liked This Article And Suffer From An Unhealthy Liver, This Will Be The Most Important Message You Ever Read...
Give me 10 seconds and I’ll give you a critical advantage over 99.9% of all people suffering from an unhealthy liver, high liver enzymes, and/or a fatty liver. Some might even call this an “unfair” advantage. We’re going to reveal to you the 7 miracle foods that trim fat from your liver, pump up your liver’s detox engine, reduce liver inflammation, and SUPER CHARGE your liver and gallbladder health...
https://edrugsearch.com/worst-medications-for-liver/, Top 10 Worst Medications That Cause Liver Damage, Retrieved June 25, 2017, edrugsearch.com, 2017.
https://www.drugs.com/methotrexate.html, Methotrexate, Retrieved June 25, 2017, Drugs.com, 2017.
https://www.goodrx.com/blog/the-ten-worst-medications-for-your-liver/, The Ten Worst Medications For Your Liver, Dr. Sharon Orrange, Retrieved June 24, 2017, GoodRx, Inc, 2017.
http://www.liver.ca/liver-health/liver-disease-prevention/tips-for-healthy-liver/drug-safety.aspx, Medication Safety, Retrieved June 24, 2017, Canadian Liver Foundation, 2017.
https://livertox.nih.gov/Methotrexate.htm, Methotrexate, Retrieved June 25, 2017, National Institutes of Health, 2017.
http://www.medicinenet.com/tylenol_liver_damage/article.htm, Tylenol (Acetaminophen) Liver Damage, Dennis Lee, MD, Retrieved June 25, 2017, MedicineNet, Inc., 2017.
http://www.rxlist.com/cordarone-side-effects-drug-center.htm, Cordarone, Retrieved June 25, 2017, RxList, Inc., 2017.